An 18-year-old girl from Yemen who was being treated for kidney failure at a prominent hospital in the city has lost hearing in both ears. Her family, who alleged medical negligence, as the doctor continued the dosage of medicine even after she has begun to lose her hearing, have registered a case with the JP Nagar police.
The Consulate General of the Republic of Yemen has also written to the hospital seeking an explanation.
In the hope of saving his 18-year-old daughter who was diagnosed with kidney failure, Abdullah Saeed Mesari, a taxi driver from Yemen sold his property and came to Bengaluru on April 25 with his family so that she could get the best treatment. However, the experience turned out to be a nightmare, a close family friend said.
After the girl lost her hearing, her family took her for consultations to other hospitals. It was only then that they learned that the medication she had been given was known to cause hearing impairment as a side-effect.
“From her medical files, it appears as if the doctor doubled the dosage without informing her family. He proceeded with administering the medicine for another 42 days,” said Yusuf, a friend of the family.
Letter to hospital
In its letter to the hospital, the Consulate General of the Republic of Yemen made a similar claim. When the first audiometry was conducted on June 20, 2016, it showed that the girl had normal hearing. When she began to lose her hearing, she consulted her doctor who advised her to undergo another test on August 29. This test showed a hearing loss in both ears. Despite this, the doctor continued with the same medication. “[The doctor] didn’t take preventive measures or change to an alternative medication… The third audiometry was performed on September 8 showing complete hearing loss,” read the letter. “We know that it’s the negligence of the doctor.”
In his complaint to the police, Mr. Abdullah alleged that when they approached the doctor seeking an explanation, he reportedly told them ‘to be grateful that he was at least keeping her alive’. “We have taken up a case of medical negligence and referred it to the medical council for an opinion. Based on this, necessary action will be taken,” a senior police officer said.
Vishwanath Siddini, city-based nephrologist, said that hearing loss was one of the known side-effects of Amakicin which the girl had been prescribed. “Nevertheless, its effect depends on the patient’s history, dosage and duration of medication. If the patient is given a very high dose for a long time, it could lead to hearing loss,” said Dr. Siddini.
The girl was in her high school in Hadramout in Yemen when she suddenly fell ill with a fever and was later diagnosed with kidney failure by doctors there. On the advice of relatives, the family decided to use their savings to get ‘world class treatment’ for their daughter.
According to the lawyer, the family left for Egypt for treatment on Wednesday.